Alert archive / Louisiana / Special Weather Statements in 2016

Special Weather Statement, NWS New Orleans, LA

August 6, 2016Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 6, 2016, 5:13 PM CDT for Saint Charles Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 5:13 PM CDT (22:13 UTC)
Expired
Aug 6, 2016, 6:00 PM CDT
In force
47 min
Issued by
NWS New Orleans, LA

County Saint Charles Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS84 KLIX 062213
SPSLIX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT SAT AUG 6 2016

LAZ060-061-062300-
UPPER JEFFERSON-ST. CHARLES-
513 PM CDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. CHARLES AND
NORTHWESTERN JEFFERSON PARISHES...

AT 512 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RIVER
RIDGE...OR NEAR AVONDALE...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVONDALE...HAHNVILLE...METAIRIE...JEFFERSON...HARAHAN...WESTWEGO...
ELMWOOD...ST. ROSE...RIVER RIDGE...WAGGAMAN...NEW SARPY...TAFT...
DESTREHAN...BRIDGE CITY...NORCO...AMA...LULING...
KILLONA AND NEW ORLEANS ARMSTRONG AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2998 9047 3006 9037 3005 9033 3006 9032
      3006 9031 3005 9026 3003 9020 3002 9014
      2999 9012 2995 9014 2992 9013 2983 9024
TIME...MOT...LOC 2212Z 137DEG 7KT 2995 9023 

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:22 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 6, 4:22 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
422 PM CDT SAT AUG 6 2016

.SHORT TERM...
Not as much convection across the forecast area most of the
showers and storms have remained along the coast. Still thinking
that there could be more development later on just before sunset
as most of the heaviest convection has been well north of the area
in Central Mississippi and those storms have a southerly movement.
We will have to see if anything develops along any outflow
boundaries as they move south this evening, but if nothing
happens today with these boundaries we will have to watch them for
development tomorrow as they could settle across the northern
portions of the forecast area and help enhance convection for
tomorrow. The heat continues for tomorrow but I think that Sunday
may be the last day of really having to worry about high heat
indices for the rest of the week. It will still be pretty warm
Sunday with heat index values expected to stay below Heat Advisory
criteria, but we will still have to monitor and update in the next
forecast package. 13/MH

.LONG TERM...
Moving into next week the relief from the heat could come in the
form of a prolonged rainy pattern that could lead to some flooding
issues across the Gulf Coast. Guidance for the last few days has
been pointing at this upper low over the northeastern Gulf of
Mexico creating a abundant amount of rain starting Monday through
next weekend over the Deep South. The National Hurricane Center
even highlights this area with a 20 percent of tropical
development over the next few days. We do not think this will
become a tropical system...however there will be ample tropical
moisture across the Deep South including our forecast area.
Precipitable water values for most of the week will be in the 2.3
to 2.5 inch range which is very high for this time of year. We see
these values and higher with tropical systems and this type of
moisture will be readily available for any shower or storm that
develops this week. This is concerning because not only will there
be plenty of moisture but movement of the low is very slow and the
movement of individual storms or clusters of storms will be slow
as well. Expect rain each day this week and when it rains it
should be very efficient. The Weather Prediction Center paints a
bullseye of 14 inches of rain just off Alabama coast south of
Mobile over the next 7 days. In the same timeframe, we could see a
very tight gradient of rainfall accumulations over our area with
as little as 1 to 2 inches over southwest Mississippi to possibly
5 to 7 inches over the Mississippi Gulf Coast counties over the
next 7 days. We will have to really watch the evolution of this
situation over the next few days as some sort of flood watch may
be needed at some point next week. All interests along the Gulf
Coast needs to be aware of the forecast over the next week as a
prolonged rain event seems to be in the cards. 13/MH

&&

.AVIATION...
Main concerns aviation wise will continue to be convection
through this evening. With any tsra lowered cigs and reduced vsbys
will be possible...likely leading to IFR and possibly LIFR status.
Outside of convection most sites will stick to VFR status however
the typical problem sites may see shallow light br again during
the early morning hours. /CAB/

&&

.MARINE...
Troughiness remains along the coast and should continue for the next
several days. Showers and thunderstorms continue to fire along this
boundary and move east along the trough interface. Expect rounds of
nocturnal thunderstorms to develop each night through much of the
week. Most of this activity should stay along and east of the
Mississippi River over the next several days.

&&

.DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or direct
         tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  94  76  93 /  20  60  30  50
BTR  77  95  76  92 /  20  60  30  60
ASD  80  94  78  92 /  20  60  30  60
MSY  80  94  79  92 /  20  50  30  60
GPT  80  92  79  91 /  20  60  30  60
PQL  79  93  78  90 /  20  60  30  60

&&

.LIX Watches/Warnings/Advisories...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-040-
     046>050-056>072.

GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, Aug 6, 2:20 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
220 PM CDT SAT AUG 6 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070730-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
220 PM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN THROUGH TODAY WITH MAX HEAT INDEX READINGS
REACHING 108 TO 112 DEGREES BEFORE RAIN COOLS SOME LOCATIONS.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE TODAY. THE GREATEST RISK WILL BE
DOWNBURST WIND GUSTS 40 TO 60 MPH...FREQUENT TO CONTINUOUS
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT CAN RESULT IN
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUTS AND TROPICAL FUNNELS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE AGAIN SUNDAY. THE GREATEST RISK WILL
BE DOWNBURST WIND GUSTS 40 TO 60 MPH...FREQUENT TO CONTINUOUS
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT CAN RESULT IN
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUTS AND TROPICAL FUNNELS WILL BE POSSIBLE EACH
DAY.

THE POTENTIAL FOR HEAVY RAIN WILL BE A CONCERN FROM MID WEEK
AND INTO THE WEEKEND. A SYSTEM WILL MEANDER OVER THE NORTHEASTERN
GULF OF MEXICO THROUGH THE WEEK AND SLOWLY SLIDE WEST ALONG THE
COAST. VERY ABUNDANT MOISTURE WILL ACCOMPANY THIS SYSTEM AND
SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE...ESPECIALLY OVER
COASTAL MISSISSIPPI THROUGHOUT THE WEEK. THUNDERSTORMS WILL BE
VERY EFFICIENT AND VERY HEAVY RAINFALL COULD OCCUR IN A SHORT
TIME. TOTAL RAINFALL ACCUMULATIONS THROUGH SATURDAY COULD RANGE
FROM AS LITTLE AS 1 TO 2 INCHES IN EXTREME SOUTHWESTERN
MISSISSIPPI TO POSSIBLY 5 TO 7 INCHES OF RAIN WITH LOCALLY HIGHERS
AMOUNTS OVER COASTAL MISSISSIPPI AND EXTREME SOUTHEAST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY STORM DAMAGE
SHOULD BE PROMPTLY REPORTED TO THE NATIONAL WEATHER SERVICE
OFFICE IN SLIDELL.

In the hours before

Special weather statement, Aug 6, 3:31 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT SAT AUG 6 2016

LAZ069-062100-
LOWER PLAQUEMINES-
331 PM CDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMPIRE...OR 11
MILES SOUTHEAST OF PORT SULPHUR. THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PORT SULPHUR...BURAS-TRIUMPH...BURAS AND EMPIRE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2929 8962 2929 8967 2933 8964 2931 8966
      2931 8972 2938 8977 2937 8979 2942 8978
      2939 8982 2943 8981 2943 8986 2963 8965
      2956 8971 2947 8955 2940 8952 2942 8958
      2940 8958 2939 8950 2934 8947 2926 8961
TIME...MOT...LOC 2030Z 147DEG 3KT 2936 8960

CAB
Special weather statement, Aug 6, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT SAT AUG 6 2016

LAZ060-061-062300-
UPPER JEFFERSON-ST. CHARLES-
513 PM CDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. CHARLES AND
NORTHWESTERN JEFFERSON PARISHES...

AT 512 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RIVER
RIDGE...OR NEAR AVONDALE...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVONDALE...HAHNVILLE...METAIRIE...JEFFERSON...HARAHAN...WESTWEGO...
ELMWOOD...ST. ROSE...RIVER RIDGE...WAGGAMAN...NEW SARPY...TAFT...
DESTREHAN...BRIDGE CITY...NORCO...AMA...LULING...
KILLONA AND NEW ORLEANS ARMSTRONG AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2998 9047 3006 9037 3005 9033 3006 9032
      3006 9031 3005 9026 3003 9020 3002 9014
      2999 9012 2995 9014 2992 9013 2983 9024
TIME...MOT...LOC 2212Z 137DEG 7KT 2995 9023

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:31 PM CDTSpecial Weather StatementLIXPlaquemines29 min
Aug 6, 5:39 PM CDTSpecial Weather StatementLIXSaint John the Baptist51 min
Aug 6, 6:20 PM CDTSpecial Weather StatementLIXWashington40 min
Aug 6, 6:36 PM CDTSpecial Weather StatementLIXSaint Helena39 min
Aug 6, 6:42 PM CDTAreal Flood AdvisoryLIXSaint James, Saint John the Baptist2 hr
Aug 6, 6:54 PM CDTSpecial Marine WarningLIX36 min

Nearby

Special Weather Statements in Louisiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.